Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol

HIV Life >> Teens

Pages: 1
whyyyyyy
Newbie

Reged: 08/14/09
Posts: 2
Medication and Nightmares
      #247044 - 08/14/09 01:51 AM

Sleeping away on a mid-summer’s night alone in my bedroom with the window opened up halfway, I lay there in a dream state. Dreaming of a life other than my own I explore this other world with such vividness it's almost like I've gone into realm of my life in another dimension. I toss and I turn as I find myself walking through a dark alley with sounds of someone’s unusual footsteps getting closer and closer. I can't see anything but I have the sense that I am being stalked as I walk alone in an industrial warehouse not even knowing where I am going or why I am there. I suddenly fall into a vortex of darkness and start screaming and falling with a fear so strong I feel my body go into a complete state of paralysis.

I am awakened, gasping for air, in a cold sweat followed by a sense of hopelessness. "It was just a dream", I say to my myself. Overcome by extreme thirst and body heat, I reach for a drink of water sitting in a glass next to my bed. I drink it as if I was dying of thirst. I then sit there and stare at the ceiling trying to comfort myself as I feel my heartbeat from within. I sit on my bed and think, “Why me? Why must I go through this? Why must I take medication for HIV that makes me go through this?. Some nights I fall right back asleep. Others, there is no sleep. I take Atripla, the once a day pill used for the treatment of HIV infection. And while the single pill I take every night around ten has greatly improved my health, I've traded in the serenity of a nice evening’s rest for nights of anxiety, despair, cold sweats and insomnia only for the chance at a normal life span.

I was diagnosed with HIV in mid December 2008 and was placed on HAART (highly active
antiretroviral therapy) drugs shortly after getting situated with a primary health care provider. I started taking Atripla February 18th, 2009. The first two months were crazy! I felt so bad all the time plagued by extreme fatigue and a lot of stress. My morale was in the toilet. The regimen, honestly, is a constant reminder of my status as a 25 year-old HIV positive male. For me it’s a daily reminder of this invader in my body; a burden that will never ever go away. Twenty-five years old and I am on medication for AIDS -- it's still really hard to come to terms with that truth.

Yet, as time has progressed the side effects have greatly subsided. I am able to have a normal day relatively symptom-free in exchange for nights of elevated body temperatures, extreme thirst, mood swings and unusual dreams. I think now more than ever it's the physiological impact of taking meds that is the hardest thing for me to cope with. I try and maintain perfect adherence, but hey I am not living in a perfect world and I am not living exactly what I would consider a perfect life. So, I really don't beat myself up for not following doctor's orders, even though I know the consequences of my actions can be life threatening.

That is my reality of having HIV. While the regimens have vastly improved the prognosis of HIV/AIDS to those who are live with this affliction, taking meds is no sweet ride. I am at a point in my life where I really have to make some life-altering decisions. I recently got the news that my liver was sending a warning sign that something may be wrong when recent blood work that came back from the lab showed that I had an elevated level of an enzyme known as Alkaline Phosphatase. My doctors advised me to stop drinking because of the threat of liver damage shown in my blood work. He said, “taking anti-retro viral medication and drinking alcohol at the same time is like dumping gasoline on a fire". Great, I thought to myself. My social life is over! It's already bad enough I have to deal with HIV and now this! But the reality is if I don't limit or completely stop my binge drinking, I am setting myself up for liver damage, cirrhosis or even kidney failure. And it all comes back to the pill I must take every single night in order to have a chance at a somewhat normal life.

So for me at this point it’s one day at a time. Some days are better than others, while the nights
usually are pretty much the same. I've learned how amazing and tolerable the human body can be to suffering. Even though I take medication to suppress HIV and prevent it from ravaging my immune system, in the end I still suffer. From within my soul, I still mourn the shock and fear of having HIV and what life for me will be from here on out. Yet this amazing piece of machinery I call my body miraculously pulls through every single night. What's the purpose of life if I have to live like this? I am not sure, but I know as long as I am on HAART treatment that I will have the time and chance to figure it out and find my purpose in this not so perfect life of mine.

For Beyond the Odds, I am Sergio Mendoza.

To read more personal stories from HIV+ young people under 25 go to www.beyondtheodds.org

http://www.youtube.com/watch?v=WM6VCpF0E2U&feature=channel_page

Edited by whyyyyyy (08/14/09 02:38 AM)

Post Extras: Remind Me!   Notify Moderator  
darryl
Newbie

Reged: 02/16/10
Posts: 9
Re: Medication and Nightmares new
      #249494 - 02/20/10 01:39 AM

Hi Sergio, just read your post. I tried stocrin (efavirenz) as part of my first HIV meds, I only had it one night and that was enough for me. I couldnt handle the vivid dreams, it was like triping. My doc changed the meds to Reyataz, novir, 3tc and Isentress, for me much better. It took a while to get used of taking the meds, now its OK, but like you I get fatigued etc.. Anyway, enjoyed your post, all the best, Darryl

Post Extras: Remind Me!   Notify Moderator  
lilmisskathy
Member

Reged: 10/09/10
Posts: 18
Re: Medication and Nightmares new
      #252413 - 10/09/10 10:35 AM

hey just read the post... feel that.. some times it like the meds a just maken me go crazy or sumthin

Post Extras: Remind Me!   Notify Moderator  
Stranger
Newbie

Reged: 10/29/11
Posts: 1
Re: Medication and Nightmares new
      #258759 - 10/29/11 11:36 PM

I have ALWAYS had whacked dreams since I was a baby. I guess they are from meds ( thanks sustivia) I guess I have just learned to deal with them but some nights are bad and I don;t wanna go to sleep. I have been on several different med combos and have a mild resistance to what I'm on now but there is no other choice. So I just deal with whatever I have to. but it sucks

Post Extras: Remind Me!   Notify Moderator  
Pages: 1


What's New at TheBody.com

Additional Information
0 registered and 1 anonymous users are browsing this forum.

Moderator:  TheBody, bogart, crabman, riverprincess 

Permissions
      You cannot start new topics
      You cannot reply to topics
      HTML is enabled
      UBBCode is enabled

Thread views: 7265

 
Jump to

Contact Us | Privacy Statement The Body

*
UBB.threads™ 6.2.3

Advertisement